Texas, 2008

Hail in Texas, August 13, 2008

August 13, 2008 · NWS AMA · 1 event in 1 county or zone

Severe thunderstorms moved across the extreme northwest Texas Panhandle during the late evening hours producing hail. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the extreme northwest Texas Panhandle during the late evening hours producing hail. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 13, 9:17 PM CST, 13 minutes earlier.

Area forecast discussion, Aug 13, 9:17 PM CST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1017 PM CDT WED AUG 13 2008

.UPDATE...
A LINE OF THUNDERSTORMS ARE PUSHING SOUTHEAST ACROSS THE OKLAHOMA AND
NW TEXAS PANHANDLE...SIMILAR TO LAST NIGHT. EXPECT THE STORMS TO
CONTINUE PUSHING SOUTHEAST ACROSS THE TEXAS PANHANDLE OVERNIGHT. POP
GRIDS WERE IN GOOD SHAPE SO JUST UPDATED THE ZONES TO REMOVE THE
TEMPORAL WORDING.

JJB

&&

.PREV DISCUSSION... /ISSUED 607 PM CDT WED AUG 13 2008/

AVIATION...
NORTHWESTERLY FLOW ALOFT ALONG WITH A SERIES OF UPPER LEVEL IMPULSES
DROPPING SOUTHEAST OUT OF THE CENTRAL ROCKIES WILL CONTINUE TO
TRIGGER ISOLATED TO SCATTERED CONVECTION TONIGHT THROUGH THURSDAY.
WILL KEEP A TEMPO OR PROB30 GROUP THROUGH THE TAF FORECAST PERIOD AT
ALL THREE TAF SITES. VFR CONDITIONS EXPECTED WITH SOUTHERLY TO
SOUTHEASTERLY WINDS OF 15 TO 20 KNOTS WITH HIGHER GUSTS DURING THE
DAY THURSDAY...AND NEAR 10 KNOTS AT NIGHT.

SCHNEIDER

PREV DISCUSSION... /ISSUED 217 PM CDT WED AUG 13 2008/

DISCUSSION...
TODAYS UPPER LEVEL WEATHER MAP SHOWS A RIDGE OVER THE ROCKIES WITH A
TROUGH OVER THE EASTERN U.S. AND AN UPPER LEVEL LOW OVER SOUTHERN
SASKATCHEWAN. SEVERAL UPPER LEVEL VORT MAXES WILL ROTATE UP AND
AROUND THE RIDGE AND SOUTHEAST THROUGH THE PLAINS OVER THE NEXT
COUPLE OF DAYS. EACH ONE OF THESE VORT MAXES WILL HELP TO ENHANCE
THUNDERSTORM CHANCES...SO WILL KEEP POPS ON THE HIGHER SIDE ACROSS
THE PANHANDLES. GIVEN THE AMOUNT OF SHEAR...INSTABILITY AND MOISTURE
IN THE ATMOSPHERE ACROSS THE REGION WOULD NOT RULE OUT SEVERE
THUNDERSTORMS ALONG WITH AREAS OF FLOODING. SEE THE LATEST SWODY1 AND
SWODY2 FOR THE DETAILS.

UPPER LEVEL LOW OVER SOUTHERN CANADA WILL GET A SHOVE SOUTHWARD BY
LATE IN THE WORK WEEK AND IT IS EXPECTED TO SET UP SHOP OVER THE
CENTRAL HIGH PLAINS BY EARLY IN THE WEEKEND. THE UPPER LEVEL RIDGE
WILL START TO BUILD OVER AND TO THE NORTH OF THE UPPER LOW...SO THIS
LOW SHOULD GET CUTOFF FROM THE FLOW...SO WILL NOT EXPECT THE STORM
SYSTEM TO MOVE MUCH OVER THE WEEKEND. THEREFORE...WILL CONTINUE
WITH THE FORECAST THAT IS ALREADY OUT THERE WHICH HAS FAIRLY
HIGH POPS AND THE MENTION OF HEAVY RAIN.

UPPER LEVEL STORM SYSTEM WILL SLOWLY PULL AWAY FROM THE SOUTHERN HIGH
PLAINS EARLY NEXT WEEK...SO A DRYING TREND WILL BE POSSIBLE.

FIRE WEATHER...
LIGHTNING STRIKES FROM THUNDERSTORMS WILL BE THE MAIN FIRE WEATHER
THREAT THROUGH THIS FORECAST.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/14
Hazardous weather outlook, Aug 13, 2:19 PM CST, 7 hours 11 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT WED AUG 13 2008

OKZ001>003-TXZ001>020-141100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
319 PM CDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE
PANHANDLES THROUGH TONIGHT AS A SERIES OF UPPER LEVEL DISTURBANCES
MOVE SOUTHEAST INTO THE AREA. SOME OF THESE STORMS MAY REACH SEVERE
LEVELS...MAINLY WEST AND NORTH OF A LINE FROM KNOWLES AND BEAVER TO
SPEARMAN TO CLAUDE AND WAYSIDE. DAMAGING WINDS AND LARGE HAIL WILL BE
THE PRIMARY THREATS FROM THESE STORMS. HEAVY RAIN MAY ALSO OCCUR...
WHICH COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE PANHANDLES THURSDAY
THROUGH MONDAY...AND WILL BE POSSIBLE ACROSS EASTERN AND CENTRAL
SECTIONS MONDAY NIGHT THROUGH TUESDAY...AS SEVERAL WEATHER
DISTURBANCES MOVE ACROSS THE SOUTHERN HIGH PLAINS. ON THURSDAY...A
FEW STORMS MAY REACH SEVERE STRENGTH...RESULTING IN LARGE HAIL AND
DAMAGING WINDS. IN ADDITION...HEAVY RAINFALL MAY ACCOMPANY THESE
STORMS WHICH COULD RESULT IN LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND PREPARE FOR POSSIBLE ACTIVATION THROUGH TONIGHT AND
AGAIN ON THURSDAY. OBSERVERS ARE REQUESTED TO FORWARD THEIR RAINFALL
REPORTS TO THE NATIONAL WEATHER SERVICE IN AMARILLO.

COCKRELL

In the hours before

Special weather statement, Aug 13, 4:16 PM CST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
516 PM CDT WED AUG 13 2008

TXZ016-017-132315-
DEAF SMITH TX-RANDALL TX-
516 PM CDT WED AUG 13 2008

...STRONG THUNDERSTORMS IN SOUTHEASTERN DEAF SMITH AND SOUTHWESTERN
RANDALL COUNTIES...

AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 7 MILES NORTH OF HEREFORD MOVING SOUTHEAST AT 14
MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SOUTHEASTERN DEAF SMITH AND SOUTHWESTERN RANDALL
COUNTIES...INCLUDING THE CITY OF HEREFORD...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 13, 4:50 PM CST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
550 PM CDT WED AUG 13 2008

TXZ011-012-016-017-132345-
DEAF SMITH TX-OLDHAM TX-POTTER TX-RANDALL TX-
550 PM CDT WED AUG 13 2008

...STRONG THUNDERSTORM IN NORTHEASTERN DEAF SMITH...SOUTHEASTERN
OLDHAM...SOUTHWESTERN POTTER AND NORTHWESTERN RANDALL COUNTIES...

AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF WILDORADO MOVING SOUTHEAST AT 16
MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NORTHEASTERN DEAF SMITH...SOUTHEASTERN OLDHAM...
SOUTHWESTERN POTTER AND NORTHWESTERN RANDALL COUNTIES SHOULD MONITOR
THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 13, 5:33 PM CST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
633 PM CDT WED AUG 13 2008

TXZ016-017-140030-
DEAF SMITH TX-RANDALL TX-
633 PM CDT WED AUG 13 2008

...STRONG THUNDERSTORM IN EASTERN DEAF SMITH AND WESTERN RANDALL
COUNTIES...

AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF UMBARGER MOVING SOUTH AT 15
MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN EASTERN DEAF SMITH AND WESTERN RANDALL COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 13, 6:30 PM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
730 PM CDT WED AUG 13 2008

TXZ016-140100-
DEAF SMITH TX-
730 PM CDT WED AUG 13 2008

...STRONG THUNDERSTORM IN SOUTH CENTRAL DEAF SMITH COUNTY...

AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF HEREFORD MOVING SOUTHEAST AT 15
MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SOUTH CENTRAL DEAF SMITH COUNTY...INCLUDING THE CITY OF
HEREFORD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 13, 7:37 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
837 PM CDT WED AUG 13 2008

OKZ001-002-140230-
CIMARRON OK-TEXAS OK-
837 PM CDT WED AUG 13 2008

...STRONG THUNDERSTORM IN CIMARRON AND SOUTHWESTERN TEXAS COUNTIES...

AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES NORTH OF BOISE CITY MOVING SOUTHEAST AT
28 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CIMARRON AND SOUTHWESTERN TEXAS COUNTIES...INCLUDING THE
CITY OF BOISE CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, Aug 13, 9:02 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1002 PM CDT WED AUG 13 2008

OKZ001-002-TXZ001>003-140400-
CIMARRON OK-DALLAM TX-HANSFORD TX-SHERMAN TX-TEXAS OK-
1002 PM CDT WED AUG 13 2008

...LINE OF STRONG THUNDERSTORMS IN SOUTHERN CIMARRON...SOUTHWESTERN
TEXAS...NORTHEASTERN DALLAM...WEST CENTRAL HANSFORD AND NORTHERN
SHERMAN COUNTIES...

AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 33 MILES WEST OF GRIGGS TO 10 MILES
EAST OF GRIGGS MOVING SOUTHEAST AT 27 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SOUTHERN CIMARRON...SOUTHWESTERN TEXAS...NORTHEASTERN
DALLAM...WEST CENTRAL HANSFORD AND NORTHERN SHERMAN COUNTIES...
INCLUDING THE CITY OF STRATFORD...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dallam

When
August 13, 9:30 PM CST
Where
Dallam County, 2 mi S of Kerrick
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.451, -102.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129890.